Periodic paralysis and thyroxine : Hi I have... - Thyroid UK

Thyroid UK
109,927 members127,774 posts

Periodic paralysis and thyroxine

McPammy
McPammy

Hi

I have serious issues taking my thyroxine medication. If I take too much or my TSH goes too low I go very weak and my legs either won’t work properly or I’m so bad I can’t get off the floor. I’m fully aware of what’s going on during these attacks and never faint this can also happen from any form of exertion

Does anyone out there suffer with this complaint please.

I’m 60 and this started to happen to me last year. I’ve also just learnt that my cousins daughter has very similar issues

10 Replies
oldestnewest

Have you had your heart checked ? If it's happening with any exertion it could be heart related as in heart block.

McPammy
McPammy in reply to bantam12

Heart has been fully checked out. Wore a heart monitor for a week. All fine.

Thanks.

shaws
shawsAdministrator

I am not medically qualified but it could be that you have a sensitivity to something within the tablet you're taking.

I have read that if you take one anti-histamine tablet one hour before levothyroxine and if you find this diminishes your above symptoms, ask for a change in make in case it is the fillers/binders in the one you take is causing symptoms.

However, it may be that you are on an insufficient dose of levothyroxine - or that levothyroxine doesn't suit you i.e. you are not improving.

To know whether or not you are converting your dose of levothyroxine into enough T3 ask doctor to check your Free T4 abd Free T3 and I'll give a link below.

Levothyroxine is also called T4. T4 is an inactive hormone and it has to convert to T3 (liothyronine) and it is T3 alone which is required in our millions of T3 receptor cells, the brain and heart need the most.

You need a Full Thyroid Function Test which I'm sure your GP will not do, but ask anyway. If not we have private labs that will do a Full Thyroid Function Test, i.e. TSH, T4, T3, Free T4, Free T3 and thyroid antibodies.

GP should test B12, Vit D, iron, ferritin and folate. All have to be optimal.

The aim of taking levo or any other thyroid hormones is to have TSH of 1 or lower and a Free T4 and Free T3 in the upper part of the ranges.

It is very unfortunate that doctors/endocrinologists seem to put all of their decisions upon the TSH and T4, i.e. if TSH is somewhere in range they assume we're on sufficient and also T4.

We have to educate ourselves and the majority on this forum have recovered their health by trial and error with other thyroid hormones and support from members.

Quite a number of people have improved their health by taking a combination of T4/T3 and quite a number of Researchers have found that this improves patients' health.

McPammy
McPammy in reply to shaws

Hi. I’ve had all my bloods checked. TSH,T4,T3, B12, ferritin, folate and vit D. All are optimal. Cortisol is low sometimes. Had SST an normal.

So it’s a mystery. No one knows why I keep losing ability to use my legs. My heart has also been fully checked. I was in combination T4, T3 but not on liquid Levothyroxine.

Thanks.

shaws
shawsAdministrator in reply to McPammy

Maybe your body doesn't like 'synthetic' hormones and do you think your Endo or GP would give you a trial - at least of NDT - being made from animals' thyroid glands your body may find a difference with it.

I was far more unwell on levo than with a TSH of 100.

For instance - in the following link - you will see the difference it made to the (mainly) women who couldn't improve on levo - in fact gained enormous weight.

We are all so different - millions do fine on levo, others on T4/T3, T3 alone and others resolve with NDT.

stopthethyroidmadness.com/h...

McPammy
McPammy in reply to shaws

Hi. Thank you for replying.

I’ve been on NDT for 6 months. And now transferring to Liquid Levo. Main thing for me was the dosing. As I need to take it slowly or I end up collapsing. I think it’s my adrenals. I had loads of low cortisol results below the range. I had 2 synacthen tests both normal. So no help. I think it’s the signal from my ACTH mine was below the range 0.5 (2-11) on one test. 2 Endocrinologist say I have no adrenaline issues. I think I have.

Many thanks for your input. NDT unfortunately didn’t really help. And I put on 2 st in 6 months. I just want my life back. I’m going to see 3rd Endocrinologist next Friday so I hope he/she can help me.

Thanks again

Pam

McPammy
McPammy in reply to shaws

Hi. I’m just coming off NDT to liquid thyroxine. It doesn’t seem to matter if it’s natural or synthetic really. I think it’s my adrenals. 2 Endocrinologist say not. It’s ruined my life. Lost my job and virtually housebound.

I’m normally active and lived working. I had a good social time but now everything is impossible. Today I’m going to try the Levo at 3pm when the cortisol is naturally low and try it for a few days to see if that helps.

Thank you!!

Hi McPammy it sounds rather like an adrenal problem to me. Have you had Cortisol levels checked?

Hi. Thank you for your reply. I think you’re right. Last year I had 7 bloods tests for Cortisol all below the range 68,69,90,102,112,142,133

The range here is 155-607. All were mainly in the afternoon in hospital after I’d collapsed. My ACTH was 0.5 (2-11) on the occasion when my cortisol was 68. I had a synacthen test and I passed. I had another and I passed. So no help. 2 Endocrinologists said I had no adrenaline issues. But If I try to take my dose in one hit my cortisol drops, I can feel it dropping over day an hour. Which makes my legs buckle and I go very weak. Even double vision and the side of my face muscles drop. My lower back is very painful. This has mainly started since trying to take my dose in one hit. So I’m spreading it through the day. I’ve had a thought this morning and checked a circadian chart. Maybe I could try taking the Levothyroxine during the low cortisol times. Say at 3pm.

I’m going to give it a try to see how I feel. I do think the Levo is knocking out my cortisol levels as my adrenals are strong enough. And the contraindications with Levo and adrenaline.

Thank you!

Pam

That sounds a good plan McPammy. Hope it works for you. I feel I am also suffering from low cortisol at the moment, because of bad T4 treatment. From how you describe how it affects you it definitely sounds like an adrenal issue to me.

You may also like...